Arizona, 2021Flash Flood and Damaging Winds in Arizona, July 9, 2021
July 9, 2021 · NWS TWC · 4 events in 2 counties and zones
An isolated supercell thunderstorm moved west across southern Pima County during the late afternoon. It produced damaging winds and flash flooding north of Sasabe, then split over the Baboquivari Mountains where the southern cell continued to produce damaging winds in the southeast part of the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm moved west across southern Pima County during the late afternoon. It produced damaging winds and flash flooding north of Sasabe, then split over the Baboquivari Mountains where the southern cell continued to produce damaging winds in the southeast part of the Tohono O'odham Nation. Meanwhile scattered thunderstorms moved west across northern Graham into Pinal County, and produced damaging winds in the San Carlos Apache Tribe reservation community of Peridot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:23 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 9, 2:23 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Fri Jul 9 2021
.SYNOPSIS...We'll keep enough moisture around for isolated to
scattered thunderstorms the next few days, with temperatures running
several degrees above average for much of the area. Then conditions
look favorable for an increase in thunderstorm activity by early
next week.
&&
.DISCUSSION...Slow start to thunderstorm initiation today. A few
storms have developed over the Rim, with cumulus clouds gradually
increasing over the mountains of Pinal/Pima/Santa Cruz Counties. Dew
points are still in the low 60s to upper 50s in those areas, but
drier area is approaching from the east. This should keep Cochise
County fairly quiet for today. Storm motion is toward the
west/southwest at a decent pace of around 20 kts. SPC Meso Analysis
shows a good amount of instability over the more moisture rich
areas, with a line of low-level convergence along the advancing
easterly dry airmass. HREF favors the region southwest of Tucson for
thunderstorms later this afternoon into the evening along with
whatever tries to move off the Rim. Overall, it's generally a low-
grade monsoon day.
Tomorrow is shaping up to be a more organized Rimshot event
resulting in widespread thunderstorm chances as precip propagates
all the way out into the lower deserts overnight. This scenario is
aided by a better moisture profile and some cooling aloft which
helps erode the persistent inversion we've been dealing with the
past few days. Steering winds are a touch more northeasterly as well
as the high repositions a little more to the west over Las Vegas.
Over the next several days the high meanders about this general
area, keeping persistent northeasterly flow for us. Daily
thunderstorm chances will continue, and model guidance is really
hitting the Tuesday-Thursday period. GEFS M-Climate percentiles for
QPF shows a broad portion of our CWA in the 90th percentile and
above. The high weakens at this time and an easterly wave tracking
across Mexico pushes deep moisture into our region. Still hard to
pinpoint which days might be most active, but high temps drop
several degrees and the flash flooding threat is likely to increase
during this time.
&&
.AVIATION...Valid through 11/00Z.
SKC to SCT clouds 9k-14k ft MSL through most of the period except
SCT-BKN with layers above through 10/06z. Isolated-SCT SHRA/TSRA
from the White Mountains southwest to Santa Cruz county potentially
affecting the KTUS and KOLS terminals this evening. Wind gusts to 40
kts possible near any TSRA. Otherwise, surface winds less than 12
kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered thunderstorms today into the
evening hours. Saturday has the potential for a stronger rim shot
event with storms propagating to the SW. A further increase is
expected next week with a more favorable environment for storms,
similar to last week. Min RH values will generally be in the 15-25
percent range for lower elevations through Monday with very good
overnight recoveries before increasing Tuesday onward. Surface winds
will be light and follow normal daily trends when not influenced by
storms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Discussion...Howlett
Aviation/Fire Wx...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 2:52 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Fri Jul 9 2021
AZZ503-092215-
Upper Santa Cruz River and Altar Valleys including Nogales-
252 PM MST Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
315 PM MST...
At 251 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 12 miles west of Tubac, moving west at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arivaca and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3170 11117 3153 11118 3154 11146 3173 11147
TIME...MOT...LOC 2151Z 094DEG 6KT 3163 11127
Thunderstorm Wind, Pima
- When
- July 9, 3:38 PM MST to 3:48 PM MST
- Where
- Pima County, 4.28 mi WNW of Las Guijas to 5.96 mi E of Chutum Vaya
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.692, -111.448
The Sasabe RAWS measured a wind gust of 66 mph.
Thunderstorm Wind, Pima
- When
- July 9, 4:10 PM MST
- Where
- Pima County, 0.7 mi N of Supi Oidak
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.690, -111.770
Thunderstorm winds destroyed a dwelling at Cold Fields.
Flash Flood, Pima
- When
- July 9, 4:15 PM MST to 5:45 PM MST
- Where
- Pima County, 5.63 mi NW of Las Guijas to 4.6 mi WNW of Las Guijas
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.733, -111.441
More than 1 inch of rain in less than 1 hour fell along State Route 286 north of Santa Margarita Road west to the Baboquivari Mountains causing a number of washes to flow east across Route 286 two to three feet deep.
Thunderstorm Wind, Graham
- When
- July 9, 8:38 PM MST
- Where
- Graham County, 17.25 mi WNW of Calva
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.295, -110.445
Thunderstorm winds downed a tree, which well on a vehicle at Rodeo Lane near Highway 70 in Peridot.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, July 9, 20211 injured · $121 million · 83 kt wind · 35 events
- Hail and Damaging Winds in Missouri, July 9 to 10, 2021$1.5 million · 2 in hail · 21 events
- Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021$271,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Illinois, July 9 to 10, 2021$426,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 20213.25 in hail · 61 events
- Flash Flooding and Flooding in Kentucky, July 9 to 11, 2021$26,000 · 55 kt wind · 33 events
- Flash Flooding in Mississippi, July 9, 2021$100,000 · 3 events
- Flash Flooding and Flooding in Texas, July 9, 2021$55,000 · 12 events
- Flash Flood and Flood in Pennsylvania, July 9, 2021$46,000 · 61 kt wind · 13 events
- Damaging Winds in Kansas, July 9 to 10, 2021$28,000 · 78 kt wind · 15 events
- Damaging Winds in Nebraska, July 9 to 10, 202183 kt wind · 35 events
- Damaging Winds in North Carolina, July 9, 2021$28,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975659, 975662, 975669, 975667.